Hail, Lyman
- When
- September 8, 7:15 PM CST
- Where
- Lyman County, 8 mi SSW of Kennebec
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.790, -99.920
An isolated thunderstorm produced half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm produced half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 8, 5:35 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 635 PM CDT THU SEP 8 2016 .UPDATE... Issued at 628 PM CDT THU SEP 8 2016 CAMS solutions are showing, and radar is beginning to reflect, the potential for storm development this evening ahead of an approaching upper trough. Models indicate that best chances for precip may be up to midnight and then it will taper off until morning. Added in some pops across the southern tier of counties this evening. && .SHORT TERM...(This Evening through Saturday Night) Issued at 313 PM CDT THU SEP 8 2016 Upper level southwest flow will be in place tonight through Friday morning ahead of an approaching trough. This trough and associated shortwave energy will slide across the CWA Friday afternoon/evening, with northwest flow then dominating the remainder of the short term period. Surface high pressure will slide east of the region this evening, with a low pressure system and frontal boundary reaching the western CWA by 00Z. The front will slowly track east, finally exiting the CWA around 18Z Friday. Weak instability and some shear may allow for the front to be the focus for scattered shower and thunderstorm activity, mainly overnight. No severe weather is expected. High pressure will push back in behind the exiting front, with dry conditions expected Friday through Saturday night. Slightly below normal temperatures are expected, with highs in the upper 60s to mid 70s Friday, and in the lower to mid 70s on Saturday. Overnight lows will be mainly in the 50s, with the exception of Friday night, when mid to upper 40s are expected. .LONG TERM...(Sunday through Thursday) Issued at 313 PM CDT THU SEP 8 2016 Starting off Sunday morning with mainly zonal flow overhead, as a broad 500MB trough sets up across southern Canada. Sunday will be the warmest day this period, with temperatures topping out in the 80s for most locations. Look for some amplification in the 500MB through Sunday night-Monday over the western U.S. and central Canada. A sfc low over western SD and far northwestern NE by 06Z Monday is expected to swing across eastern SD shortly after daybreak, and exit into southern MN and far southeastern SD by early afternoon. Not expecting much if any precip out of it. The main impact will be some clouds and a wind shift to a more northerly-northwesterly direction behind the front on Monday. The best chance of showers/thunderstorms will develop over NE/IA late Monday afternoon and continue into the evening hours. Dry high pressure will then build in from the northwest, and be directly overhead Tuesday night. The 500MB trough will for a cut off low over the southwestern states Monday night-Tuesday, as the northern end of the wave shifts across ND/MN and clips northern SD. Other than mainly clouds to our north, little to no impacts are expected from this feature. Then for Wednesday, warm air advection begins again as the sfc high shifts to our east. The 500MB low over the southwest will eject into the UT/WY area Thursday, with the ridge amplifying out our area. Forecast still looks dry through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 628 PM CDT THU SEP 8 2016 VFR conditions are expected through the period. There may be an isolated tstorm or two near KPIR this evening, but confidence is too low to add a mention to the taf. As an upper trough moves through the region on Friday winds will shift to the northwest and become gusty. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...Parkin LONG TERM...KF AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 342 AM CDT THU SEP 8 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 342 AM CDT THU SEP 8 2016 /242 AM MDT THU SEP 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE THIS EVENING AND OVERNIGHT WE COULD SEE SOME THUNDERSHOWERS MOVE ACROSS THE FORECAST AREA...MAINLY EAST OF THE MISSOURI VALLEY. SEVERE WEATHER IS UNLIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSHOWERS WILL LINGER INTO FRIDAY. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT THU SEP 8 2016
SDZ048-090200-
LYMAN SD-
810 PM CDT THU SEP 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 900 PM
CDT...
AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF EARLING HILLS...OR 13 MILES SOUTH OF PRESHO...MOVING
NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYMAN...KENNEBEC...RELIANCE...BYRE LAKE AND EARLING HILLS.
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4371 10019 4369 10021 4371 10023 4371 10027
4405 9969 4381 9946 4375 9964 4377 9966
4373 9969 4376 9970 4372 9972 4375 9975
4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 0110Z 237DEG 38KT 4372 10006
WISEThe North Platte radar (KLNX), 211 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661446.